Heavy Rain, McPherson
- When
- May 22, 6:00 AM CST
- Where
- McPherson County, 0.54 mi E of Moundridge
- Reported by
- CoCoRaHS
- Coordinates
- 38.200, -97.510
This was a 24 hour rain amount ending at 7 am.
Heavy rain and saturated grounds caused minor flooding on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Heavy rain and saturated grounds caused minor flooding on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 5:54 AM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 654 AM CDT Fri May 22 2020 .SHORT TERM...(Today through Sunday night) Issued at 401 AM CDT Fri May 22 2020 A very challenging forecast for the short term as a long wave trough is firmly in place over the Rockies and a strong high pressure. system of the Atlantic Coast. Neither of these features appear to be in in a hurry to progress to the east. This leaves a pattern that opens up the Gulf of Mexico allowing a tremendous amount of return flow into the region. This set up creates a convoluted mess for the models to decipher. As a result, the models are in conflict with the timing, intensity and residence time of the coming precipitation throughout to the short term. Friday and into Saturday shows significant moisture transport into the region which is feeding into the thunderstorm activity currently in Western Kansas. The HRRR/ARW/NAM families all indicate the thunderstorm activity in Western Kansas will push to the east and into the Missouri during the morning hours. The activity is likely to be marginally severe with wind being primary threat. This is the main factor for Friday and into Saturday. Since the long wave trough is not expected to progress much, there will be continued support for thunderstorm activity Friday afternoon and evening. This thunderstorm activity will be dependent the ability of the atmosphere to recover from early morning thunderstorm activity. Short range models indicate afternoon thunderstorm activity today will be difficult due to the morning convection. As such, clouds from convective debris is likely to keep temperatures down as well as the convection chances as well. That said, current conditions indicate a the current thunderstorm complex will develop into a mesoscale convective vortex (MCV) during the afternoon. This does appears likely which helps thunderstorm development this afternoon. This is most likely in Southeast Kansas. Saturday night through Sunday night looks to be the quietest at this point. While the chances for convection are still decent, the models can't disagree more the areal coverage and intensity of this activity. The ECMWF/Canadian families show a rather strong short wave ridge moving over the region keeping the convection chances down for much of Saturday and most of Sunday as well. The NAM families are more active but tend to keep the precipitation amounts down. The GFS is by far the most active and hints at a much more active convection event. Considering the orientation of the long wave through and the likelyhood of a short wave high pressure ridge moving over the region, kept the POPs down for Saturday and into Sunday. Metzger .LONG TERM...(Monday through Thursday) Issued at 401 AM CDT Fri May 22 2020 Sunday night into Monday looks interesting, complex and very active. This is one area which the GFS/ECMWF/Canadian seem to agree that Sunday night and into Monday has the potential to provide a significant rain event. Moisture transport looks very good as the long wave trough looks finally start moving out into Great Plains. This will provide the needed forcing to get sustained thunderstorms going. Given the expected strong moisture transport during this time, there will be an increased potential for significant rain and potential flooding in some areas of the CWA. The remainder of the extended range looks to remain rather unsettled as the long wave trough will push off to the east but is expected to leave an orphan cut off low pressure system over Oklahoma. This set up will create a situation where there will be continued chances for showers and thunderstorms over the region. Temperatures are also expected to remain in check and are not likely to rise much above normal for this time of year. Metzger && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 643 AM CDT Fri May 22 2020 Main aviation concern will be storms this morning. Upper impulse is currently lifting across north central KS. Large complex of storms tracked out of southwest KS and into west- central OK and southern KS overnight. This area of showers and storms will generally affect areas along and east of I-135 this morning. KCNU will see storms through around 16z with storms ending at KICT by 13z. Current thinking is that widespread outflow and abundant cloud cover will limit storm chances over southeast KS this afternoon and early evening. So will leave mention of thunder out at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 78 59 86 67 / 60 10 10 30 Hutchinson 77 57 86 66 / 20 10 10 20 Newton 75 57 84 66 / 100 10 10 30 ElDorado 76 57 84 66 / 100 10 20 30 Winfield-KWLD 79 61 85 67 / 90 10 10 30 Russell 76 55 87 64 / 30 10 10 20 Great Bend 77 56 88 64 / 20 10 10 20 Salina 76 56 86 66 / 100 10 20 30 McPherson 76 56 85 65 / 80 10 10 30 Coffeyville 77 63 83 69 / 100 40 20 20 Chanute 76 63 83 69 / 100 40 20 20 Iola 76 63 83 69 / 100 40 30 20 Parsons-KPPF 76 63 82 69 / 100 40 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 409 AM CDT Fri May 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Occasional showers and thunderstorms likely this morning along South Central and Southeast Kansas. Some of these storms could produce locally heavy rainfall and localized flooding. An isolated severe thunderstorm with wind being the primary threat. This afternoon, will have some scattered showers and thunderstorms in Southeast Kansas. An isolated severe thunderstorm is possible with quarter hail and 60 mph winds are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms are forecast from Saturday night through Wednesday. Some strong and severe storms are probable during this period. There appears to be a slightly greater chance of severe storms and heavy rain Sunday afternoon and Sunday night. Heavy rain may lead to flooding, especially early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required in Southeast Kansas this afternoon and tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
551 AM CDT Fri May 22 2020
KSZ094-098-221115-
Chautauqua KS-Elk KS-
551 AM CDT Fri May 22 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Chautauqua County in southeastern Kansas...
Southwestern Elk County in southeastern Kansas...
* Until 615 AM CDT.
* At 550 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Cedar Vale...moving
east at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cedar Vale, Moline, Grenola and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3716 9653 3737 9651 3746 9614 3716 9607
3710 9652
TIME...MOT...LOC 1050Z 252DEG 32KT 3720 9647
LAWSONThe national radar mosaic for the moment the first event began.
2 heavy rain, 2 flood. Local standard time, as filed.
This was a 24 hour rain amount ending at 7 am.
Lincoln street just west of 159th was closed due to Four mile creek being swollen and out of its banks.
This was a 24 hour rainfall amount ending at 8 am.
Typical flood prone areas had water accumulate across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893959, 893957, 893960, 893958.